• Laurenţiu G. Maxim
Part of the Graduate Texts in Mathematics book series (GTM, volume 281)


In this last chapter, we provide a succinct summary of (and relevant references for) some of the recent applications (other than those already discussed) of intersection homology, perverse sheaves, and mixed Hodge modules in various fields such as topology, algebraic and enumerative geometry, representation theory, etc. This list of applications is by no means exhaustive, but rather reflects the author’s own mathematical taste. While the discussion is limited to a small fraction of the possible routes the interested reader might explore, it should nevertheless serve as a starting point for those interested in aspects of intersection homology, perverse sheaves and mixed Hodge modules in other areas than those already considered in this book.


  1. 9.
    Baum, P., Fulton, W., MacPherson, R.: Riemann-Roch for singular varieties. Inst. Hautes Études Sci. Publ. Math. 45, 101–145 (1975)MathSciNetCrossRefGoogle Scholar
  2. 10.
    Behrend, K.: Donaldson-Thomas type invariants via microlocal geometry. Ann. Math. (2) 170(3), 1307–1338 (2009)MathSciNetCrossRefGoogle Scholar
  3. 13.
    Bhatt, B., Schnell, C., Scholze, P.: Vanishing theorems for perverse sheaves on abelian varieties, revisited. Selecta Math. (N.S.) 24(1), 63–84 (2018)MathSciNetCrossRefGoogle Scholar
  4. 21.
    Brasselet, J.-P., Schürmann, J., Yokura, S.: Hirzebruch classes and motivic Chern classes for singular spaces. J. Topol. Anal. 2(1), 1–55 (2010)MathSciNetCrossRefGoogle Scholar
  5. 22.
    Brav, C., Bussi, V., Dupont, D., Joyce, D.D., Szendröi, B.: Symmetries and stabilization for sheaves of vanishing cycles. J. Singul. 11, 85–151 (2015). With an appendix by Jörg SchürmannGoogle Scholar
  6. 28.
    Budur, N., Wang, B.: Absolute sets and the Decomposition Theorem. Ann Sci. École Norm. Sup. (to appear). arXiv e-prints. art. arXiv:1702.06267, Feb 2017Google Scholar
  7. 29.
    Budur, N., Wang, B.: Recent results on cohomology jump loci. In: Hodge Theory and L 2-Analysis. Adv. Lect. Math. (ALM), vol. 39, pp. 207–243. Int. Press, Somerville, MA (2017)Google Scholar
  8. 31.
    Cappell, S.E., Shaneson, J.L.: Singular spaces, characteristic classes, and intersection homology. Ann. Math. (2) 134(2), 325–374 (1991)MathSciNetCrossRefGoogle Scholar
  9. 35.
    Cappell, S.E., Maxim, L., Schürmann, J., Shaneson, J.L.: Characteristic classes of complex hypersurfaces. Adv. Math. 225(5), 2616–2647 (2010)MathSciNetCrossRefGoogle Scholar
  10. 36.
    Cappell, S.E., Maxim, L., Schürmann, J., Shaneson, J.L.: Equivariant characteristic classes of singular complex algebraic varieties. Commun. Pure Appl. Math. 65(12), 1722–1769 (2012)MathSciNetCrossRefGoogle Scholar
  11. 37.
    Cappell, S., Maxim, L., Ohmoto, T., Schürmann, J., Yokura, S.: Characteristic classes of Hilbert schemes of points via symmetric products. Geom. Topol. 17(2), 1165–1198 (2013)MathSciNetCrossRefGoogle Scholar
  12. 38.
    Cappell, S.E., Maxim, L., Schürmann, J., Shaneson, J.L., Yokura, S.: Characteristic classes of symmetric products of complex quasi-projective varieties. J. Reine Angew. Math. 728, 35–63 (2017)MathSciNetzbMATHGoogle Scholar
  13. 43.
    Chriss, N., Ginzburg, V.: Representation Theory and Complex Geometry. Birkhäuser Boston, Inc., Boston, MA (1997)zbMATHGoogle Scholar
  14. 61.
    Dimca, A.: Sheaves in Topology. Universitext. Springer, Berlin (2004)CrossRefGoogle Scholar
  15. 62.
    Dimca, A., Libgober, A.: Regular functions transversal at infinity. Tohoku Math. J. (2) 58(4), 549–564 (2006)MathSciNetCrossRefGoogle Scholar
  16. 63.
    Dimca, A., Maxim, L.: Multivariable Alexander invariants of hypersurface complements. Trans. Am. Math. Soc. 359(7), 3505–3528 (2007)MathSciNetCrossRefGoogle Scholar
  17. 71.
    Elias, B., Williamson, G.: Kazhdan-Lusztig conjectures and shadows of Hodge theory. In: Arbeitstagung Bonn 2013. Progr. Math., vol. 319, pp. 105–126. Birkhäuser/Springer, Cham (2016)Google Scholar
  18. 73.
    Franecki, J., Kapranov, M.M.: The Gauss map and a noncompact Riemann-Roch formula for constructible sheaves on semiabelian varieties. Duke Math. J. 104(1), 171–180 (2000)MathSciNetCrossRefGoogle Scholar
  19. 78.
    Gabber, O., Loeser, F.: Faisceaux pervers l-adiques sur un tore. Duke Math. J. 83(3), 501–606 (1996)MathSciNetCrossRefGoogle Scholar
  20. 90.
    Green, M., Lazarsfeld, R.: Deformation theory, generic vanishing theorems, and some conjectures of Enriques, Catanese and Beauville. Invent. Math. 90(2), 389–407 (1987)MathSciNetCrossRefGoogle Scholar
  21. 130.
    Krämer, T.: Perverse sheaves on semiabelian varieties. Rend. Semin. Mat. Univ. Padova 132, 83–102 (2014)MathSciNetCrossRefGoogle Scholar
  22. 131.
    Krämer, T., Weissauer, R.: Vanishing theorems for constructible sheaves on abelian varieties. J. Algebraic Geom. 24(3), 531–568 (2015)MathSciNetCrossRefGoogle Scholar
  23. 141.
    Liu, Y.: Nearby cycles and Alexander modules of hypersurface complements. Adv. Math. 291, 330–361 (2016)MathSciNetCrossRefGoogle Scholar
  24. 142.
    Liu, Y., Maxim, L.: Characteristic varieties of hypersurface complements. Adv. Math. 306, 451–493 (2017)MathSciNetCrossRefGoogle Scholar
  25. 143.
    Liu, Y., Maxim, L., Wang, B.: Generic vanishing for semi-abelian varieties and integral alexander modules. Math. Z. 293(1–2), 629–645 (2019).MathSciNetCrossRefGoogle Scholar
  26. 144.
    Liu, Y., Maxim, L., Wang, B.: Mellin transformation, propagation, and abelian duality spaces. Adv. Math. 335, 231–260 (2018)MathSciNetCrossRefGoogle Scholar
  27. 145.
    Liu, Y., Maxim, L., Wang, B.: Perverse Sheaves on Semi-Abelian Varieties. arXiv e-prints. art. arXiv:1804.05014, Apr 2018Google Scholar
  28. 146.
    Lusztig, G. Intersection cohomology methods in representation theory. In: Proceedings of the International Congress of Mathematicians (Kyoto, 1990), vols. I, II, pp. 155–174. Math. Soc. Japan, Tokyo (1991)Google Scholar
  29. 148.
    MacPherson, R.: Chern classes for singular algebraic varieties. Ann. Math. (2) 100, 423–432 (1974)MathSciNetCrossRefGoogle Scholar
  30. 158.
    Maulik, D., Nekrasov, N.A., Okounkov, A., Pandharipande, R.: Gromov-Witten theory and Donaldson-Thomas theory. I. Compos. Math. 142(5), 1263–1285 (2006)MathSciNetCrossRefGoogle Scholar
  31. 160.
    Maxim, L.: Intersection homology and Alexander modules of hypersurface complements. Comment. Math. Helv. 81(1), 123–155 (2006)MathSciNetCrossRefGoogle Scholar
  32. 161.
    Maxim, L., Schürmann, J.: Characteristic classes of singular toric varieties. Commun. Pure Appl. Math. 68(12), 2177–2236 (2015)MathSciNetCrossRefGoogle Scholar
  33. 162.
    Maxim, L., Schürmann, J.: Characteristic classes of mixed Hodge modules and applications. In: Schubert varieties, equivariant cohomology and characteristic classes—IMPANGA 15, EMS Ser. Congr. Rep., pp. 159–202. Eur. Math. Soc., Zürich (2018)Google Scholar
  34. 163.
    Maxim, L., Wong, K.T.: Twisted Alexander invariants of complex hypersurface complements. Proc. R. Soc. Edinb. Sect. A 148(5), 1049–1073 (2018)MathSciNetCrossRefGoogle Scholar
  35. 165.
    Maxim, L., Saito, M., Schürmann, J.: Hirzebruch-Milnor classes of complete intersections. Adv. Math. 241, 220–245 (2013)MathSciNetCrossRefGoogle Scholar
  36. 168.
    Maxim, L., Saito, M., Schürmann, J.: Spectral Hirzebruch-Milnor classes of singular hypersurfaces. Math. Ann. 1–35 (2018)
  37. 181.
    Mirković, I., Vilonen, K.: Geometric Langlands duality and representations of algebraic groups over commutative rings. Ann. Math. (2) 166(1), 95–143 (2007)MathSciNetCrossRefGoogle Scholar
  38. 192.
    Pareschi, G., Popa, M.: GV-sheaves, Fourier-Mukai transform, and generic vanishing. Amer. J. Math. 133(1), 235–271 (2011)MathSciNetCrossRefGoogle Scholar
  39. 199.
    Popa, M.: Positivity for Hodge modules and geometric applications. In: Algebraic geometry: Salt Lake City 2015. Proc. Sympos. Pure Math., vol. 97, pp. 555–584. American Mathematical Society, Providence, RI (2018)Google Scholar
  40. 200.
    Popa, M., Schnell, C.: Generic vanishing theory via mixed Hodge modules. Forum Math. Sigma 1, e1, 60 pp. (2013)Google Scholar
  41. 213.
    Schnell, C.: Holonomic D-modules on abelian varieties. Publ. Math. Inst. Hautes Études Sci. 121, 1–55 (2015)MathSciNetCrossRefGoogle Scholar
  42. 215.
    Schürmann, J.: Characteristic classes of mixed Hodge modules. In: Topology of stratified spaces. Math. Sci. Res. Inst. Publ., vol. 58, pp. 419–470. Cambridge Univ. Press, Cambridge (2011)Google Scholar
  43. 227.
    Szendröi, B.: Cohomological Donaldson-Thomas theory. In: String-Math 2014. Proc. Sympos. Pure Math., vol. 93, pp. 363–396. American Mathematical Society, Providence, RI (2016)Google Scholar
  44. 239.
    Weissauer, R.: Vanishing theorems for constructible sheaves on abelian varieties over finite fields. Math. Ann. 365(1–2), 559–578 (2016)MathSciNetCrossRefGoogle Scholar
  45. 244.
    Williamson, G.: Algebraic representations and constructible sheaves. Jpn. J. Math. 12(2), 211–259 (2017)MathSciNetCrossRefGoogle Scholar
  46. 247.
    Yokura, S.: On Cappell-Shaneson’s homology L-classes of singular algebraic varieties. Trans. Am. Math. Soc. 347(3), 1005–1012 (1995)MathSciNetzbMATHGoogle Scholar
  47. 248.
    Yokura, S. Motivic Milnor classes. J. Singul. 1, 39–59 (2010)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Laurenţiu G. Maxim
    • 1
  1. 1.Department of MathematicsUniversity of Wisconsin-MadisonMadisonUSA

Personalised recommendations